Hail, Magoffin
- When
- June 13, 3:13 PM EST
- Where
- Magoffin County, 4 mi SSW of Salyersville
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.697, -83.098
A citizen reported nickel sized hail southwest of Salyersville.
Isolated to scattered thunderstorms developed late this morning and afternoon, before morphing into a larger line by late afternoon as preexisting outflow boundaries shifted south into eastern Kentucky. Isolated reports of sub-severe hail were received in Magoffin and Leslie Counties, while wind damage was also reported in Leslie County and south into Harlan County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
Isolated to scattered thunderstorms developed late this morning and afternoon, before morphing into a larger line by late afternoon as preexisting outflow boundaries shifted south into eastern Kentucky. Isolated reports of sub-severe hail were received in Magoffin and Leslie Counties, while wind damage was also reported in Leslie County and south into Harlan County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 13, 2:36 PM EST, 37 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Jackson KY 336 PM EDT Tue Jun 13 2017 .UPDATE... Issued at 200 PM EDT TUE JUN 13 2017 Activity just beginning to pick up across our northeast and a couple of thunderstorm clusters are making the appearance of moving south-southeastward into our forecast area. COnsequently maintained likely PoPs across the northeast. Otherwise Isold to Sct convection is beginning to pop up everywhere. A few storms across the region have gotten quite strong and have been producing some severe weather in isolated locations. HRRR has not been handling convective initiation very well...no surprises there. But extrapolating ongoing convection out, it would appear some of the activity will make it into portions of our area. Updated grids for hourly trends and made some minor tweaks to PoPs, mainly to increase them a little across our far southeast. UPDATE Issued at 1135 AM EDT TUE JUN 13 2017 Complex of storms has been laying down some very heavy rain in spots across portions of Indiana, Ohio and West Virginia this morning. In addition, WPC issued an MPD highlighting the potential for localized heavy rain from several of these slow moving storms as they push south and east into portions of eastern Kentucky through the day. However, HRRR has been waffling on exact movement and coverage of activity. While confidence is not high due to uncertainties in HRRR, in general higher resolution models have suggested some of the activity passing through portions of our northeastern zones. Thus areas at highest risk of some localized flash flooding would generally be confined to our northeastern half of the forecast area. Decided to cover our bases and issue a short term Flood Watch to cover the risk. Otherwise, updated grids for latest hourly trends in temps. Also raised PoPs a bit in the Watch area and to better match up with our neighbors. Only other changes were minor tweaks to the grids and to update the zone package. UPDATE Issued at 659 AM EDT TUE JUN 13 2017 We are receiving a few reports of some dense fog, especially in the deepest river valleys. However, fog should begin lifting here over the next hour, so opted not to pursue any upgraded wording in the forecast or issue an SPS at this time. Isolated showers have also developed over portions of eastern KY over the last couple of hours. These have been covered by low end isolate POPS in the forecast. Main update was to make sure the near term forecast for temps, dew points, and winds was on track with the latest observations. All changes have been published and sent to NDFD/web. && .SHORT TERM...(Today through Wednesday) Issued at 408 AM EDT TUE JUN 13 2017 Amidst a strong high pressure ridge across the SE U.S., a weak low pressure system will deepen into a shortwave today just east of the state. This will lead to instability amidst the strong S to SW flow off the of the Gulf of Mexico, combining moisture, warmth, and lift. As such, expect scattered showers and thunderstorms across much of eastern KY throughout the day, and possibly continuing into the overnight as the low remains present and despite a near-surface inversion, elevated convection may still persist. Temperatures will continue to be well above normal today, and muggy, with highs in the upper 80s and dew points near 70. Lows tonight will only fall to the mid and upper 60s across much of the CWA, with valley fog expected. Fog may also set up in locations that receive rainfall throughout the day. For Wednesday, the upper level low/shortwave will continue to shift north and become absorbed in the longwave pattern present across the Northeast conus. That being said, it will still be present and could spawn yet more diurnally driven convection, especially in the NE portion of the CWA (closer to the upper level low as well as a warm front located to our NE), throughout the day Wednesday. CAPE values, lapse rates, and LI's are very favorable across much of eastern KY both days, however weak steering flow (and weak winds in general) as well as a very high freezing level should generally result in more of a heavy rain event for any cells that develop. Wouldn't be surprised if they are slow moving and good lightning producers as well. Temperatures on Wednesday will remain in the mid and upper 80s with muggy conditions. .LONG TERM...(Thursday through Tuesday) Issued at 336 PM EDT TUE JUN 13 2017 Models are in good agreement with the evolution of the overall upper air pattern with a transition to troughing in the eastern part of the United States by next week. There are some differences in the details but current trends are that the transition will occur late in the weekend into early next week. At the surface a cold front will move across the area Sunday night into Monday morning, and this will usher in cooler and drier air. Until the pattern change next week temperatures will continue to average above normal and dewpoints will remain in the middle 60s to lower 70s. With the humid conditions in place we'll also see a daily chance of showers and thunderstorms. The best chance for organized widespread showers and thunderstorms will come with the cold front Sunday into Monday. After the frontal passage dewpoints will fall to around 60 early next week and temperatures will fall to normal or even slightly below normal values. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) ISSUED AT 200 PM EDT TUE JUN 13 2017 A typical summertime pattern. Convection has fired across much of the region this afternoon and from all appearances some of it may manage to affect SYM and SJS. However, exact impacts and timing at specific TAF sites is still uncertain. For now kept VCTS for in place for all terminals until trends become more definite, for purposes of better timing. Thunderstorms expected again Wednesday afternoon. Convection is expected to dissipate this evening. Lingering moisture from rains could result in some fog impacts overnight at our TAF sites and nearby locations. Otherwise, winds will remain light and generally variable throughout the period. && .JKL WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 7 PM EDT this evening for KYZ044-050>052- 059-060-104-106>110-112-113-119-120. && UPDATE...RAY SHORT TERM...JMW LONG TERM...SBH AVIATION...RAY
Hazardous Weather Outlook National Weather Service Jackson KY 1142 AM EDT Tue Jun 13 2017 KYZ044-050>052-059-060-104-106>110-112-113-119-120-141100- Fleming-Montgomery-Bath-Rowan-Powell-Menifee-Elliott-Morgan- Johnson-Wolfe-Magoffin-Floyd-Breathitt-Knott-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Clay City, Stanton, Frenchburg, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Jackson, Hindman, Pippa Passes, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 1142 AM EDT Tue Jun 13 2017 ...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM EDT THIS EVENING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...This afternoon and Tonight. Thunderstorms are likely this afternoon and possible tonight. Due to the slow moving nature of the thunderstorms, some storms could produce very heavy rainfall, which could lead to localized flash flooding this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms will be possible at times from Wednesday through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. KYZ058-068-069-079-080-083>088-111-114>118-141100- Estill-Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley- Knox-Bell-Harlan-Lee-Owsley-Perry-Clay-Leslie-Letcher- Including the cities of Irvine, Ravenna, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Beattyville, Booneville, Hazard, Manchester, Hyden, Jenkins, and Whitesburg 1142 AM EDT Tue Jun 13 2017 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...This afternoon and Tonight. Scattered thunderstorms will be possible this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms will be possible at times from Wednesday through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. JMW/RAY
Special Weather Statement
National Weather Service JACKSON KY
300 PM EDT TUE JUN 13 2017
KYZ119-120-131945-
Martin-Pike-
300 PM EDT TUE JUN 13 2017
...A STRONG THUNDERSTORM WILL AFFECT MARTIN AND NORTH CENTRAL PIKE
COUNTIES THROUGH 345 PM EDT...
At 259 PM EDT, a strong thunderstorm was located over McClure, or
near Inez, moving southeast at 15 mph.
Torrential rain, winds in excess of 30 mph, frequent lightning, and
pea size hail are possible with this storm.
Locations impacted include...
Inez, Forest Hills, Warfield, Beauty, Turkey Creek, Pilgrim,
Coalpoint, Davella, Whitepost, Hode, Conder, Piso, Prince, Delong,
McClure, Lovely, Preece, Jarad, Threeforks and Rural.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3757 8253 3786 8259 3789 8243 3787 8241
3786 8242 3781 8240 3782 8239 3777 8233
3776 8233 3776 8231 3774 8233 3770 8230
3767 8230 3766 8224 3764 8222
TIME...MOT...LOC 1859Z 334DEG 11KT 3779 8248
JPSpecial Weather Statement
National Weather Service JACKSON KY
304 PM EDT TUE JUN 13 2017
KYZ044-050>052-131930-
Rowan-Montgomery-Bath-Fleming-
304 PM EDT TUE JUN 13 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MONTGOMERY...BATH...
EASTERN FLEMING AND ROWAN COUNTIES...
At 304 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles west of Head Of Grassy to near
Moore's Ferry to near Sideview. Movement was southeast at 15 mph.
Torrential rain, frequent lightning, winds in excess of 30 mph and
pea size hail are possible with these storms.
Locations impacted include...
Mount Sterling, Morehead, Owingsville, Marshall, Camargo, Sharpsburg,
Salt Lick, Ramey, Wyoming, Peasticks, Olympia Springs, Yale,
Triplett, Flat Creek, Christy, Odessa, Hilda, Bourbon Furnace, Pebble
and Sharkey.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3843 8358 3840 8348 3838 8345 3840 8342
3832 8334 3821 8330 3819 8327 3804 8344
3806 8358 3803 8358 3800 8401 3812 8408
3830 8385 3834 8384 3845 8358
TIME...MOT...LOC 1904Z 322DEG 14KT 3842 8340 3820 8363 3816 8405
JPSpecial Weather Statement National Weather Service JACKSON KY 316 PM EDT TUE JUN 13 2017 KYZ107-110-119-120-131945- Martin-Floyd-Pike-Johnson- 316 PM EDT TUE JUN 13 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MARTIN... SOUTHEASTERN JOHNSON...NORTHEASTERN FLOYD AND NORTHWESTERN PIKE COUNTIES... At 315 PM EDT, a strong thunderstorm was located over Endicott, or near Prestonsburg, moving south at 20 mph. Torrential rain, frequent lightning, wind gusts up to 45 mph and half inch hail are possible with this storm. Locations impacted include... Pikeville, Prestonsburg, Coal Run Village, Allen, Endicott, Bammer, Coal Run, Zebulon, Lancer, Arkansas, Aluba, Betsy Layne, Ivel, Honaker, Blue Moon, Odds, Gulnare, Dicks Creek, Justell and Harold. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3776 8275 3781 8259 3752 8242 3748 8274 TIME...MOT...LOC 1915Z 343DEG 18KT 3769 8263 JP
Special Weather Statement
National Weather Service JACKSON KY
333 PM EDT TUE JUN 13 2017
KYZ050>052-059-060-104-106-108-132000-
Rowan-Montgomery-Elliott-Menifee-Morgan-Bath-Powell-Wolfe-
333 PM EDT TUE JUN 13 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT POWELL...SOUTHEASTERN
MONTGOMERY...NORTHWESTERN MORGAN...SOUTHEASTERN BATH...MENIFEE...
ROWAN...NORTHWESTERN WOLFE AND WESTERN ELLIOTT COUNTIES...
At 332 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Head Of Grassy to Wagner to near
Scranton to Cornwell to near Westbend. Movement was southeast at 20
mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Mount Sterling, Morehead, West Liberty, Stanton, Sandy Hook,
Frenchburg, Henry, Jeffersonville, Camargo, Clay City, Wellington,
Salt Lick, Campsites in the Indian Creek area of the Daniel Boone
National Forrest, Zag, Levee, Bowen, Cornwell, Elliottville, Rothwell
and Lick Branch.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3819 8327 3820 8323 3827 8318 3818 8305
3820 8302 3803 8311 3788 8333 3779 8356
3780 8396 3786 8402 3793 8397 3807 8396
3808 8372 3815 8359 3840 8342
TIME...MOT...LOC 1932Z 324DEG 16KT 3835 8322 3814 8329 3801 8351 3794
8373 3793 8403
JPSpecial Weather Statement
National Weather Service JACKSON KY
351 PM EDT TUE JUN 13 2017
KYZ110-120-132030-
Floyd-Pike-
351 PM EDT TUE JUN 13 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN FLOYD AND PIKE
COUNTIES THROUGH 430 PM EDT...
At 350 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Buskirk to near Canada to near Coal Run
Village to Ivel. Movement was southeast at 15 mph.
Torrential downpours, frequent lightning, wind gusts of 35 to 45
mph, and half inch hail are possible with these storms.
Locations impacted include...
Pikeville, Coal Run Village, Wheelwright, Forest Hills, Huddy, Meta,
Jamboree, Bammer, Fishtrap Lake, Garden Village, Aluba, Piso, Betsy
Layne, Toonerville, Ivel, Honaker, Buckhorn Hollow, Blue Moon, Osborn
and Jarad.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3732 8228 3728 8271 3767 8271 3769 8249
3767 8240 3769 8238 3771 8241 3773 8232
3767 8230 3762 8219 3765 8218 3762 8218
3758 8213 3755 8213 3756 8208 3753 8205
3755 8204 3754 8197
TIME...MOT...LOC 1950Z 320DEG 14KT 3763 8217 3757 8232 3756 8252 3759
8268
JPSpecial Weather Statement
National Weather Service JACKSON KY
413 PM EDT TUE JUN 13 2017
KYZ109-110-112-113-132100-
Breathitt-Floyd-Knott-Magoffin-
413 PM EDT TUE JUN 13 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN KNOTT...CENTRAL
FLOYD...EAST CENTRAL BREATHITT AND SOUTHEASTERN MAGOFFIN COUNTIES...
At 413 PM EDT, a strong thunderstorm was located over Mid, or 13
miles north of Hindman, moving southeast at 15 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Prestonsburg, Estill, Wheelwright, Martin, Pippa Passes, Wayland,
Allen, East McDowell, Fredville, Bammer, Vail, Hippo, Handshoe,
Gunlock, Glo, Printer, McDowell, Orchard, Dotson and Carver Station.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3732 8271 3736 8306 3749 8306 3753 8307
3755 8308 3763 8308 3766 8270
TIME...MOT...LOC 2013Z 331DEG 12KT 3752 8291
JPThe Jackson,KY radar (KJKL), 22 km away, was scanning. The volume nearest the first event began at 20:15 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
A citizen reported nickel sized hail southwest of Salyersville.
A citizen reported nickel sized hail near Hyden.
Dispatch relayed a report of a few trees blown down in Hyden.
A Skywarn Storm Spotter observed two trees down near Big Laurel.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693240, 693241, 693243, 693246.